Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Memphis, TN

April 26, 20174 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 26, 2017, 10:18 PM CDT for 4 counties in Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 10:18 PM CDT (03:18 UTC)
Expired
Apr 26, 2017, 11:00 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 10:30 PM CDTTSTM WND DMG1 Ne Shannon, MSTREES DOWN IN THE COMMUNITY OF BREWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 5:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS54 KMEG 270318
SVRMEG
MSC017-081-095-115-270400-
/O.NEW.KMEG.SV.W.0133.170427T0318Z-170427T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1018 PM CDT WED APR 26 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southwestern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 1100 PM CDT

* At 1018 PM CDT, a severe thunderstorm was located 8 miles south of
  Pyland, or 9 miles west of Montpelier, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tupelo, Amory, Aberdeen, Houston, Verona, Okolona, Shannon,
  Prairie, Pyland, New Wren, Trebloc, Nettleton, Woodland, Egypt,
  Wren, Mc Condy, Thelma, Leotis, Old Union and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3374 8904 3384 8911 3389 8914 3427 8874
      3387 8836 3378 8872 3381 8872 3381 8893
      3375 8893 3375 8903 3374 8903
TIME...MOT...LOC 0318Z 232DEG 56KT 3376 8910 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
079 
WWUS54 KMEG 270350
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1050 PM CDT WED APR 26 2017

MSC017-081-095-115-270400-
/O.EXP.KMEG.SV.W.0133.000000T0000Z-170427T0400Z/
Chickasaw MS-Pontotoc MS-Lee MS-Monroe MS-
1050 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHICKASAW...
SOUTHEASTERN PONTOTOC...SOUTHWESTERN LEE AND NORTHWESTERN MONROE
COUNTIES WILL EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Mississippi.

LAT...LON 3398 8884 3406 8892 3427 8874 3387 8836
      3381 8862 3383 8867 3388 8873 3392 8879
TIME...MOT...LOC 0350Z 232DEG 56KT 3399 8875 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:39 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 26, 9:39 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
939 PM CDT Wed Apr 26 2017

.DISCUSSION...

A line of sub-severe thunderstorms from Jackson TN to Calhoun
City MS continues to trek east. This line has been struggling for
the last few hours. First cut off by a gust front that moved out
ahead of the storms in NE AR earlier this evening and now
hampered by diminishing instability as MLCAPES are now around 100
J/KG. The severe thunderstorm watch continues until 11 pm for
parts of West Tennessee. A storm or two may become severe though
most likely scenario are some gusty winds to around 40 mph with
the line. There has been a good deal of moderate rain behind the
line and this has started to diminish and that trend will continue
as the line exits the area. Will continue to update and peel off
counties from the watch.

SJM

&&

PREV DISCUSSION... /issued 315 PM CDT Wed Apr 26 2017/

Widespread showers and thunderstorms continue from the Arklatex
area into southeast MO. This line of storms appears to be located
along a pre-frontal trough ahead of a weak cold front that will
move east across the Mid-South overnight. Instability is modest in
the warm sector, with MLCAPE values on the order of 1000 J/kg
with effective layer shear of 45-55 kts. However, a strong capping
inversion over the area has prevented convection from developing
downstream of the current convective activity. This cap will
weaken this evening and, combined with strong frontal forcing,
will aid in sustaining the QLCS as it moves across the Mississippi
River before storms gradually weaken during the the mid/late
evening hours as they continue east. A few embedded supercells
will pose the most significant severe weather risk, with large
hail and damaging winds being the primary hazards. The linear mode
of this convection will limit the tornado potential, but the
possibility still warrants mention.

Average QPF amounts for tonight are near 1 inch across much of
the Mid-South, but higher amounts will be possible in northeast
AR where the deep-layer shear vector will be nearly parallel to
the surface boundary, promoting strong, training cells. Rain will
move east of the area late tonight, with generally dry weather
anticipated Thursday and Thursday night across much of the CWA.

Thunderstorms will be possible across portions of the Mid-South on
Friday, mainly during the evening and overnight period. A surface
low is progged to develop over MO, with a warm front extending
east into the Tennessee Valley. Surface temperatures in the 80s
will result in strong instability but a strong cap will limit the
thunderstorm potential through the afternoon hours. However, a few
storms could break through the cap, so low PoPs were continued.
Rain chances increase Friday night as the cap weakens and storms
develop along the warm front. Strong shear profiles may result in
strong to severe thunderstorms Friday night. In addition, locally
heavy rainfall will be possible, mainly north of I-40.

Strong to severe storms remain in the forecast for the Mid-South
for the weekend, especially Saturday night and Sunday. There may
be a lull during the morning and early afternoon hours on
Saturday, but a strong shortwave trough will approach the area and
will help precondition the atmosphere for intense convection later
in the day. Deep layer shear and instability will be impressive
downstream of this upper-level cyclone, supporting a potential
for all modes of severe weather. Again, heavy rainfall will be
possible across the area. QPF amounts from 7 PM Friday to 7 PM
Sunday are generally in the 2-5" range across the Mid-South, with
higher amounts of 4-6" over northeast AR and the MO Bootheel. Of
course, higher amounts will be possible in areas where the
stronger storms train, but that will rely on mesoscale features
that aren't yet apparent. Flash flooding will certainly be a
concern over the weekend and a watch may be needed as early as
tomorrow. In addition, some Mid-South rivers are likely to move
into flood.

Dry weather is anticipated early next week on Monday and Tuesday
in the wake of the departing trough. Temperatures will take a hit
as well behind the cold front. Rain chances return by the middle
of next week.

Johnson

&&

.AVIATION...

A line of thunderstorms just moving over the Mississippi River and
will continue to move east tonight, otherwise VFR conditions will
continue through the evening hours. Lower clouds are expected to
move into the region overnight producing IFR ceilings. Clouds will
lift Thursday morning with VFR conditions returning. Winds will be
mainly from the south at 10 to 15 knots with higher gusts tonight
with winds shifting to the west overnight at around 10 knots and
continuing through much of Thursday.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 26, 8:01 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
801 PM CDT Wed Apr 26 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-280315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
801 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong to severe storms are possible east of The Mississippi
River this evening. Damaging winds and large hail are possible
with any storm that becomes severe. In addition, localized heavy
rainfall may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional severe thunderstorms are expected Friday night with an
enhanced risk for severe thunderstorms north of I-40. Severe
weather will be possible across most of the Mid-South, but will be
most likely north of Interstate 40.

Additional severe thunderstorms and heavy rainfall are possible
into the upcoming weekend. This heavy rainfall may lead to flash
flooding and river flooding as rainfall totals may reach 3-6
inches with localized higher amounts possible, especially over
northeast Arkansas.

Please continue to monitor the latest forecasts for updates
regarding this severe weather potential into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and again
for Friday into the weekend in support of severe weather
operations.

SJM

In the hours before

Special weather statement, Apr 26, 7:16 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
716 PM CDT WED APR 26 2017

TNZ002>004-020-021-050>052-270100-
Carroll TN-Weakley TN-Madison TN-Crockett TN-Henry TN-Obion TN-
Gibson TN-Haywood TN-
716 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Western Carroll County in western Tennessee...
Weakley County in western Tennessee...
North central Madison County in western Tennessee...
Crockett County in western Tennessee...
Western Henry County in western Tennessee...
Eastern Obion County in western Tennessee...
Gibson County in western Tennessee...
Northern Haywood County in western Tennessee...

At 716 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from 7 miles east of Fulton to
near Dyer to near Forked Deer. Movement was  east at 70 mph.

${report2}

People in western Carroll...Weakley...north central Madison...
Crockett...western Henry...eastern Obion...Gibson and northern
Haywood Counties should monitor this storm closely.

LAT...LON 3623 8827 3578 8865 3566 8947 3568 8947
      3571 8944 3608 8909 3650 8888 3650 8827
TIME...MOT...LOC 0016Z 257DEG 59KT 3653 8875 3609 8902 3573 8936
Local storm report, Apr 26, 7:19 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     NON-TSTM WND GST 9 SE UNION CITY         36.33N 88.94W
04/26/2017  M70.00 MPH       WEAKLEY            TN   TRAINED SPOTTER

            WIND GUST OF 70 MPH WITH TREES DOWN NEAR HORNBBEAK AND
            TROY...TENNESSEE.

&&

JEB
Special weather statement, Apr 26, 8:50 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
850 PM CDT WED APR 26 2017

MSZ002>005-013>015-021>023-270230-
Lafayette MS-Tippah MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
Alcorn MS-Calhoun MS-Yalobusha MS-Chickasaw MS-
850 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Tippah County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Eastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Western Chickasaw County in northeastern Mississippi...

At 850 PM CDT...a line of strong thunderstorms were producing pea
size hail or larger and winds at least 40 mph was located along a
line extending from Michigan City to 7 miles northeast of Grenada.
Movement was east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette...Tippah...Pontotoc...eastern Marshall...Union...
Benton...western Alcorn...Calhoun...eastern Yalobusha and western
Chickasaw Counties should monitor this storm closely.

LAT...LON 3375 8951 3387 8951 3387 8977 3389 8977
      3499 8933 3499 8866 3374 8915 3374 8919
      3372 8919 3372 8932
TIME...MOT...LOC 0150Z 271DEG 28KT 3498 8925 3386 8971
Special weather statement, Apr 26, 8:53 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
853 PM CDT WED APR 26 2017

TNZ050-052-053-089>091-270245-
Hardeman TN-Chester TN-Fayette TN-Madison TN-McNairy TN-Haywood TN-
853 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Hardeman County in western Tennessee...
Chester County in western Tennessee...
Eastern Fayette County in western Tennessee...
Southern Madison County in western Tennessee...
Western McNairy County in western Tennessee...
Southeastern Haywood County in western Tennessee...

At 852 PM CDT...a line of strong thunderstorms were producing pea
size hail or larger and winds at least 40 mph was located along a
line extending from near Mercer to near Canaan. Movement was  east
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardeman...Chester...eastern Fayette...southern Madison...
western McNairy and southeastern Haywood Counties should monitor this
storm closely.

LAT...LON 3500 8863 3499 8889 3500 8933 3550 8921
      3554 8854
TIME...MOT...LOC 0152Z 274DEG 37KT 3548 8910 3500 8913
Special weather statement, Apr 26, 9:37 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
937 PM CDT WED APR 26 2017

MSZ004-005-009-014>016-022-023-270330-
Tippah MS-Pontotoc MS-Union MS-Lee MS-Alcorn MS-Calhoun MS-
Prentiss MS-Chickasaw MS-
937 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Tippah County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Eastern Calhoun County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 937 PM CDT...a line of strong thunderstorms were producing pea
size hail or larger and winds at least 40 mph was located along a
line extending from near Theo to 6 miles east of Slate Springs.
Movement was  east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Pontotoc...Union...Lee...Alcorn...eastern
Calhoun...Prentiss and Chickasaw Counties should monitor this storm
closely.

LAT...LON 3416 8927 3416 8925 3498 8893 3499 8836
      3477 8837 3468 8833 3446 8842 3446 8854
      3417 8854 3409 8858 3409 8872 3381 8872
      3381 8893 3375 8893 3374 8904 3372 8945
TIME...MOT...LOC 0237Z 267DEG 36KT 3497 8876 3375 8927
Special weather statement, Apr 26, 9:42 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
942 PM CDT WED APR 26 2017

TNZ021-022-053>055-091-092-270345-
Carroll TN-Henderson TN-Chester TN-Benton TN-Decatur TN-McNairy TN-
Hardin TN-
942 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Southeastern Carroll County in western Tennessee...
Henderson County in western Tennessee...
Chester County in western Tennessee...
Southern Benton County in western Tennessee...
Decatur County in western Tennessee...
McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 942 PM CDT...a line of strong thunderstorms were producing pea
size hail or larger and winds at least 40 mph was located along a
line extending from 6 miles southwest of Huntingdon to near Big Hill
Pond State Park. Movement was  east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Carroll...Henderson...Chester...southern
Benton...Decatur...McNairy and Hardin Counties should monitor this
storm closely.

LAT...LON 3578 8798 3572 8803 3566 8802 3562 8804
      3552 8797 3548 8799 3545 8804 3542 8803
      3541 8797 3539 8798 3539 8803 3535 8801
      3530 8802 3529 8798 3501 8799 3499 8878
      3599 8850 3603 8800 3595 8802 3594 8793
TIME...MOT...LOC 0242Z 268DEG 39KT 3593 8846 3502 8864

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:50 PM CDTSpecial Weather StatementMEGBenton, Calhoun, Lafayette, Pontotoc, Tippah, Union and 1 more40 min
Apr 26, 9:37 PM CDTSpecial Weather StatementMEGAlcorn, Calhoun, Chickasaw, Lee, Pontotoc, Prentiss and 2 more53 min
Apr 26, 10:29 PM CDTSpecial Weather StatementMEGItawamba, Tishomingo31 min
Apr 27, 4:08 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more3 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.